By Sonia Kim, PharmD, MS, Team Leader, Division of Drug Information, FDA’s Center for Drug Evaluation and Research.
As a physician, you probably have heard about the widespread recalls of certain valsartan, losartan and irbesartan products. Last summer, the FDA learned that chemical impurities were found in some generic versions of these angiotensin II receptor blockers (ARBs). The FDA immediately informed physicians, other health care professionals and patients, and we have continued our outreach efforts as the situation evolves. But we still receive many calls from patients asking what they should do, and physicians may have some lingering questions as well. Here are some answers to our most frequently asked questions.
Which ARB medications are affected by recalls?
The ARB recalls affect valsartan, losartan and irbesartan products. Manufacturers are also recalling medications containing valsartan, losartan or irbesartan in combination with hydrochlorothiazide (HTCZ) or amlodipine. Medications containing only amlodipine or HTCZ are not being recalled.
Clinicians should be aware that not all lots of valsartan, irbesartan and losartan products are being recalled, and other ARBs, including candesartan, eprosartan, olmesartan and telmisartan, have not been recalled.
What prompted the FDA’s investigation and regulatory action?
Drug recalls occur when the FDA or a manufacturer discovers that the quality or safety of a drug has been compromised. In late June 2018, the FDA learned that nitrosamine impurities were found in some ARBs. These impurities are known environmental contaminants and probable human carcinogens. They should not be present in drug products.
N-Nitrosodimethylamine (NDMA) was the first impurity to be discovered and was initially found in the active pharmaceutical ingredient of some generic valsartan-containing medications from specific manufacturers. During FDA’s investigation of these products, agency scientists found a second impurity, N-Nitrosodiethylamine (NDEA), which has subsequently been found in some irbesartan and losartan products. In March 2019, the FDA provided information about a third impurity, N-Nitroso-N-methyl-4-aminobutyric acid (NMBA), found in certain losartan products.
Because of the possibility of finding other nitrosamine impurities, the FDA is working to develop new testing methods to detect them.
What is the risk for cancer to patients who have taken affected products?
In our analysis of the NDMA impurity, FDA estimated that if 8,000 people took the highest valsartan dose (320 mg) containing NDMA from the recalled batches daily for 4 years, there may be one additional case of cancer over the lifetimes of the 8,000 people. Four years is the approximate length of time the affected products had been on the U.S. market before recall.
For the NDEA impurity, FDA scientists estimate that if 18,000 people took valsartan at the highest dose (320 mg) containing NDEA from recalled batches daily for 4 years, there may be one additional case of cancer over the lifetime of these 18,000 people. NDEA has a marginally lower cancer risk estimate than NDMA because NDEA levels were lower than levels of NDMA in drug samples.
Even a small nitrosamine risk is unacceptable, and the FDA is working with drug manufacturers to ensure products entering the market do not contain these impurities.
What should a patient who has been taking ARBs do now?
For some patients, their first instinct may be to stop taking their ARB medications. However, patients taking ARBs, including the recalled ARBs, should continue taking their currently prescribed medicine until their pharmacist provides a replacement, or you as their physician provide an alternative treatment. Remind your patients that the risk for exposure to cancer is much lower than their risk for a heart-related problem if they suddenly stop taking their medication.
Not all ARB products contain the chemical impurities found in some lots. Your patients can check the recall status of their medications by comparing their prescription information with the FDA recall list for valsartan, losartan, and irbesartan. A quick check for drug company name, National Drug Code and lot number will let your patients know if their current medication has been recalled.
If a patient is taking a medication that is on the recall list, his or her pharmacist may be able to provide a replacement medication that is not affected by the recall. If not, you can consider switching your patient to a different medication.
Where can I get the most accurate information about the recall and about FDA’s ongoing investigation?
This situation continues to evolve. The best source for accurate, real-time information about the investigation and the recall of these ARB products is at www.fda.gov/ARBRecalls. The website includes a video with Janet Woodcock, MD, director of FDA’s Center for Drug Evaluation and Research, describing the recalls and providing additional context and information for both patients and physicians.
Patients and health care professionals can also contact FDA’s Division of Drug information at firstname.lastname@example.org or 855-543-3784.